Florida, 2004

High Wind in Florida, April 13, 2004

April 13, 2004 · NWS MFL · 4 events in 4 counties and zones

A squall line moved through south Florida around midnight. In the wake of the squall line, where only light rain was falling, strong southwest gradient winds gusting up to 73 mph spread from Collier County through Hendry and Glades counties and into western Palm Beach County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A squall line moved through south Florida around midnight. In the wake of the squall line, where only light rain was falling, strong southwest gradient winds gusting up to 73 mph spread from Collier County through Hendry and Glades counties and into western Palm Beach County. The winds severely damaged several mobile homes along the south shore of Lake Okeechobee and blew out a store window in Belle Glade. Shingles were blown off some roofs, screened porches and awnings were damaged, and large trees were blown over. The strong winds caused a seiche effect on Lake Okeechobee which created a water-level difference up to 5.6 feet between the north and south shores that lasted for up to 12 hours. The strong winds were attributed to a rare weather phenomenon in south Florida, the wake low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 13, 2:30 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 13, 2:30 AM EST, 1 hour 10 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
330 AM EDT TUE APR 13 2004

.DISCUSSION...VERY BUSY MORNING FOR SOUTH FLORIDA AS LARGE CLUSTER
OF CONVECTION MOVING ACROSS. MODELS SHOW THIS PERSISTING INTO THE
AFTERNOON HOURS. HAVE HAD SOME TORNADIC SIGNATURES AS WELL SO SPC
HAS ISSUED WATCH UNTIL EARLY MORNING. VERY IMPRESSIVE CELL ALSO W OF
DRY TORTUGA WITH BOO-GOO LIGHTNING. WHILE THIS CELL IS A RIGHT
MOVER, BOUNDARY TO REMAIN IN PLACE OVER THE REGION SO WILL GO 100
PERCENT FOR ALL ZONES BUT MAY LOWER A LITTLE FOR NORTHERN AREAS.
WILL MAKE LAST MINUTE DECISION ON THAT. COLD FRONT WILL MAKE IT
THROUGH LATE AFTERNOON NORTHWEST REGIONS AND EARLY EVENING SE COAST
ENDING ALL OF THE ACTION. MUCH DRIER AIR MOVES IN BEHIND THE FRONT
SO NEARLY CLOUD FREE SKIES EXPECTED END OF THE WEEK.
&&

.MARINE...CURRENT WINDS ARE MUCH LOWER THAN MODELS INDICATE BUT WILL
GO WITH THEY DEPICT AS WINDS AT DRY TORTUGA INCREASED DRAMATICALLY
A COUPLE OF HOURS AGO AND IT DID NOT SEEM TO BE CONVECTIVE INDUCED.
SO WILL GO ADVISORY FOR ATLANTIC AND GULF WATERS THROUGH TONIGHT.
WINDS DO NOT VEER TO THE NE AND SUBSIDE UNTIL LATER IN THE WEEK SO
SEAS IN THE GULF STREAM WILL REMAIN HIGH.
&&

.FIRE WEATHER...AGAIN...AS ON MONDAY...AMPLE MOISTURE IN THE GUISE
OF WIDESPREAD RAIN OVER ALL ZONES TODAY WITH THUNDERSTORMS THIS
MORNING OVER THE S AND E COAST ZONES...WITH EXPECTED WIDESPREAD
SHOWERS AND THUNDERSTORMS ALL AREAS THIS AFTERNOON WITH THE APPROACH
OF THE COLD FRONT. TRANSPORT WINDS STILL HIGH AND DSI HIGH AGAIN
TODAY. BUT WITH RH HIGH...NO HIGHLIGHTS TODAY.

COOLER AND DRIER AIR OVER THE AREA WEDNESDAY AND THURSDAY. ALL
MODELS NOT HANDLING DEW POINTS WELL. USED WSETA FOR TODAY THEN
USED BEST MODEL THAT COMPARED TO WSETA AT 24 HOURS. RH TO LOWER
INTO THE UPPER 30S WEDNESDAY. COMBINED WITH SUSTAINED WIND NEARING
15 MPH...GETTING NEAR WATCH CRITERIA BUT DID NOT GET ANY 35% OR
LESS VALUES IN GRIDS. WILL HOLD OFF ANY HIGHLIGHTS AT THIS TIME BUT
SITUATION WILL BE MONITORED. THURSDAY...WINDS DECREASE BUT RH A BIT
LOWER. AGAIN...SOMETHING TO MONITOR.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   83 58 75 54 / 99 20 00 MM
FORT LAUDERDALE   83 60 77 56 / 99 40 00 MM
MIAMI             82 60 75 56 / 99 40 00 MM
NAPLES            76 57 72 55 / 99 20 00 MM
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 SCA ATLANTIC WATERS AND GULF WATERS.
&&

BRABANDER
Hazardous weather outlook, Apr 12, 6:00 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
700 PM EDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-130400-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
700 PM EDT MON APR 12 2004

.DAY ONE...TONIGHT

...STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT INTO TUESDAY MORNING...

A TAIL END OF A FRONTAL SYSTEM ACROSS THE GULF OF MEXICO IS EXPECTED
TO MOVE ACROSS SOUTH FLORIDA ON TUESDAY. THE SYSTEM WILL BE SWEEPING
ACROSS THE SOUTHWEST COAST DURING THE MORNING HOURS REACHING THE
SOUTHEAST COAST DURING THE LATE AFTERNOON HOURS. AHEAD OF THE
SYSTEM...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT SOUTH
FLORIDA AGAIN. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ACTIVITY...MAINLY AFTER MIDNIGHT.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AS THE FRONT MOVES ACROSS SOUTH FLORIDA ON TUESDAY...NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA ALONG
WITH THE FRONT. A FEW OF THE STORMS COULD ALSO BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 13, 12:51 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
151 AM EDT TUE APR 13 2004

FLZ070-075-130615-
EASTERN COLLIER-MAINLAND MONROE-
151 AM EDT TUE APR 13 2004

AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND EXTREMELY
INTENSE CLOUD-TO-GROUND LIGHTNING. THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF CHOKOLOSKEE AND WAS MOVING EAST NORTHEAST AT 15 MPH.

THIS STORM WILL PASS NEAR OR JUST TO THE SOUTH OF CHOKOLOSKEE.

PEOPLE NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HANDEL
Special weather statement, Apr 13, 2:58 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
358 AM EDT TUE APR 13 2004

FLZ071-072-130830-
BROWARD METROPOLITAN-WESTERN BROWARD-
358 AM EDT TUE APR 13 2004

...STRONG STORM APPROACHING METRO BROWARD COUNTY...

AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE EVERGLADES OF SOUTHWESTERN BROWARD
COUNTY...10 MILES WEST OF THE COMMUNITIES OF MIRAMAR...PEMBROKE
PINES...AND WESTON. THIS STORM WAS MOVING EAST AT 20 MPH. THIS
STORM IS SHOWING SIGNS OF INTENSIFICATION...SO RESIDENTS NEAR THE
PATH OF THIS STORM SHOULD REMAIN ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT TUESDAY MORNING
FOR SOUTHERN FLORIDA. BE PREPARED TO SEEK SHELTER IN A STURDY
BUILDING QUICKLY IF A TORNADO WARNING IS ISSUED.

HANDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Inland Collier

When
April 13, 3:40 AM EST to 4:40 AM EST
Where
Inland Collier forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

High Wind, Hendry

When
April 13, 4:14 AM EST to 5:15 AM EST
Where
Hendry forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

High Wind, Glades

When
April 13, 4:30 AM EST to 5:30 AM EST
Where
Glades forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

High Wind, Inland Palm Beach

When
April 13, 5:00 AM EST to 6:00 AM EST
Where
Inland Palm Beach forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387818, 5387817, 5387816, 5387815.